Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 172, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 3, 1998, 5:35 AM EDT for Liberty County, Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1998, 5:35 AM EDT (09:35 UTC)
- Expired
- Sep 3, 1998, 6:25 AM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Liberty County, GA
The radar
The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:55 AM EDT | Thunderstorm Wind 50 | Hinesville, GA | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 030934 RRA SVRCHS GAC179-031025- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 535 AM EDT THU SEP 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIBERTY COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 625 AM EDT * AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EASTERN FORT STEWART... MOVING NORTHEAST AT 25 MPH. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:30 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 3, 2:30 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 AM EDT THU SEP 03 1998 HURRICANE "EARL" HAS INCREASED ITS FORWARD SPEED AGAIN. MODELS HAVE HAD A ROUGH TIME WITH THIS SYSTEM. LOOKS LIKE NGM HAD THE RIGHT IDEA WITH 00Z RUN ON 9/2. THE NGM THIS MORNING IS BETTER THAN AVN/ETA BUT NOT AS GOOD AS 24 HOURS AGO. WILL TREND "EARL" TO THE NORTHEAST ACROSS SOUTHERN GA TO EASTERN SC DURING NEXT 24 TO 36 HOURS. AS SUCH...HIGH POPS AND LOW TEMPERATURES WILL BE THE ORDER OF THE DAY. THIS TRACK WILL BE SOMEWHAT SIMILAR TO OPAL AFTER IT MADE LANDFALL A FEW YEARS AGO. THEREFORE WILL NEED TO MENTION POSSIBLE SEVERE IN FORECAST FOR TODAY AND THIS EVENING. WILL NEED TO MENTION SHALLOW COASTAL FLOODING THIS EVENING. FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH FOR SE GA AND S COASTAL SC. WE CAN MENTION HEAVY RAIN POTENTIAL BUT FLASH FLOOD WATCH DOES NOT SEEM TO BE WARRANTED AT THIS TIME. CWF...WILL BRING WINDS AROUND A LITTLE MORE TO SOUTHEAST TODAY. SPEED SHOULD REMAIN AROUND 20 KT WITH SOME GUSTS. .CHS...TORNADO WATCH TIL 11AM FOR GAZ140-141. SE GA/S CSTL SC ...SHALLOW COASTAL FLOODING AT HIGH TIDE THIS EVENING... .TODAY...SHOWERS AND THUNDERSTORMS...WITH A FEW POSSIBLY SEVERE. HIGH IN THE MID 80S. SOUTHEAST WIND 10 TO 15 MPH.(15 TO 25 AND GUSTY SE GA). CHANCE OF RAIN NEAR 100 PERCENT. .TONIGHT...SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE. LOW 75 TO 80. WIND SOUTH 15 TO 25 MPH AND GUSTY. CHANCE OF RAIN NEAR 100 PERCENT. .FRIDAY...MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. HIGH IN THE MID TO UPPER 80S. CHS AIRPORT TT 087/077/087 ++6 CHS CITY 087/080/087 ++6 SAV AIRPORT TT 084/076/088 ++6 INLAND TT 088/074/088 ++6 JH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:00 AM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 65 min |
| Sep 3, 10:40 AM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 45 min |
| Sep 3, 11:24 AM EDT | Tornado Warning | CHS | Screven | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.